Man, 56, took his own life after starting new medication

Boston Coroner's Court
Boston Coroner's Court

The family of a 56-year-old man who took his own life have blamed an antidepressant drug prescribed to him less than two weeks earlier.

Richard Green, of Old Woodhall near Horncastle, started taking Citalopram after complaining of panic attacks brought on by increased anxiety.

A resumed inquest into his death, held at Boston Coroner’s Court last Tuesday (Feb 12), heard that the level of the drug in his system was well within therapeutic levels.

Giving a prepared statement, Mr Green’s sister, Angela Hill, said: “The family, siblings and parents believe that the prescription of the antidepressant drug Citalopram played a major part in Richard’s suicide.

“In fact, we believe that, had he not been prescribed this drug, he would still be with us today.

“We appreciate that the medical evidence shows that the drug was within normal levels in Richard’s bloodstream.

“However, we believe that this drug adversely affected Richard’s state of mind.”

Mrs Hill added: “We wouldn’t want any other family - if there is anything that can be done - to go through the pain and distress we have had.”

The statement had been written before expert evidence by toxicologist Dr Stephen Morley given to the hearing which said there was evidence of an increased risk of suicide or suicide ideation in the first month after starting antidepressants.

The court heard that one reason might be that the medication gave people the motivation that they had previously lacked.

Dr Morley said: “There has been a very good systematic review which shows there is an association between the use of antidepressants and increased suicide risk but, as the paper shows, between 1993 and 2014 in this particular project they identified only 83 out of 219,635 patients who have been treated with antidepressants and showed either suicidal ideation (44 cases), attempted suicide (34 cases) and five deaths.”

The paper stated that adverse suicidal reaction occurred within one week in 71 per cent of cases or within two weeks in 93 per cent of cases.

Dr Morley concluded: “I’m unable to give a definitive answer as to whether Citalopram directly contributed to the increased risk of suicide in this case.”

The hearing was told that Mr Green walked the family dog at 6.15am on May 29 last year.

When the dog returned to the house alone later, Mr Green’s wife Elena went to look for him and found his body in woods nearby.

The cause of death was asphyxia as a consequence of hanging.

Assistant coroner for Lincolnshire Paul Smith recorded a conclusion of suicide.